eye splash from positive hiv pt
Mar 10, 2010
I'm a nurse, was giving a patient a N/Saline Flush through a PICC (i'm from Australia) which I had to draw back blood to make sure the PICC patent before flushing, at the end of the flush the patient moved and the flush (? with trace blood) disconnected and splashed me in the face with I think eye contact (although not 100% sure, maybe eyelid). The patient was HIV positive with a high viral load. Anyway I have started on PEP (truvada & Kaletra) I'm on day 4 and have awful side effects and want to stop taking it. Do you think I should be on PEP, please help
Response from Dr. Frascino
The HIV-acquisition risk for this type of potential occupational exposure is extremely low, particularly because you aren't even sure if the fluid got into your eye (usually it would sting and your eye would be inflamed). In cases such as these, most HIV specialists would "offer" but not "recommend or encourage" a course of PEP. As you've found out, antiretroviral therapy is no picnic! Are you being followed by an HIV physician specialist while on PEP? You could discuss your case again with him and consider either discontinuing PEP or switching your regimen. Should you decide to stop PEP, I would certainly be supportive of that decision based on the (limited) information provided.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.